breaking news New

Dealing with Serotonin Syndrome

Serotonin syndrome also known as Serotonin Toxicity is a potentially life-threatening drug-induced condition caused by increased serotonergic activity in the brain’s synaptic clefts.*

Common drugs that cause Serotonin Syndrome

  • Antidepressants: e.g. SSRI, SNRI, TCA, MAOI
  • Analgesics: e.g. Tramadol, OTC preparations
  • Antiemetics: e.g. Ondansetron, Metoclopramide
  • Recreational: e.g. Cocaine, MDMA

The triad of Serotonin Syndrome

  1. Altered mental status: e.g. Agitation, Confusion, Decreased GCS
  2. Autonomic hyperactivity: e.g. Tachycardia, Fever and Flushing, Dry mucous membranes, hyper or Hypotension
  3. Neuromuscular abnormality: e.g. Tremor, Hyperreflexia, Myoclonus, Shivering

In patients presenting in the context of an increased dose, overdose or suspected drug interaction involving any serotonergic agent, serotonin syndrome is likely if any of the following are found:

  • Spontaneous clonus
  • Tremor WITH hyperreflexia
  • Ocular or inducible clonus AND agitation, sweating or hypertonia WITH fever

Think of other differentials…

  1. Other toxidromes: e.g. Anticholinergic toxicity
  2. Sepsis
  3. Hyperthermia syndromes: e.g. Neuroleptic malignant syndrome, Malignant hyperthermia
  4. Thyrotoxicosis

THERE IS A RISK OF DEATH DUE TO HYPERPYREXIA CAUSING MULTIORGAN FAILURE

Management**

  1. Consult Toxbase if accessible or contact NPIC on (01) 809 2166
  2. Stop all serotonergic agents
  3. Monitor vital signs, cardiac monitor
  4. 12-lead ECG
  5. Bloods: e.g. VBG, FBC, U&E, LFT, Coag, CK
  6. Supportive treatments: e.g. IV fluids
  7. Agitation: consider Benzodiazepines, e.g. Diazepam or Midazolam
  8. Hyperthermia: e.g. fan, ice packs

REMEMBER! The differential diagnosis for agitation, e.g. Hypoxia, Hypoglycaemia. In severe cases of Serotonin Syndrome consider the use of Cyproheptadine and Chlorpromazine as per TOXBASE. Most mild cases within 24 hours.

References:

* Serotonin Syndrome (Patient.Info)

** Poisons Index: Serotonin Syndrome (TOXBASE)

Reproduced by kind permission of EM3 – East Midlands Emergency Medicine Educational Media – an award-winning educational services service for staff in Emergency & Acute Care based in based at the University Hospitals of Leicester.

Login

Welcome! Login in to your account

Remember me Lost your password?

Lost Password

WP Twitter Auto Publish Powered By : XYZScripts.com